Illinois, 2022

Tornadoes and Damaging Winds in Illinois, May 19, 2022

May 19, 2022 · NWS LSX · 17 events in 7 counties and zones

During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$572,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois. Numerous thunderstorms embedded within the broad complex exhibited signs of rotation, resulting in nine confirmed tornadoes. Of the nine tornadoes, six tornadoes occurred in Missouri and three occurred in Illinois. In Missouri, five of the six tornadoes were rated EF-0 and one tornado was rated EF-1. In Illinois, two tornadoes were rated EF-0, while the third was rated EF-1. In addition to the nine tornadoes, several locations were impacted by straight-line wind damage. The greatest impact from straight-line winds extended west to east through sections of southeast Missouri into southwest Illinois. The most extensive straight-line wind damage was in a swath from Desloge, MO through Chester, IL. Between the tornadoes and straight-line winds, much of the damage was similar in nature, taking out several trees, damaging outbuildings, machine sheds, and a few grain silos. Some residential homes also suffered damage, largely due to fallen trees, large limbs and/or flying debris. No fatalities nor injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 1:33 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 19, 1:33 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Thu May 19 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 207 PM CDT Thu May 19 2022

MCV will track east across the southern portion of the forecast
area early this evening. Destabilization ahead of it and locally
enhanced low level and overall shear will promote the possibility
of supercells with a threat for tornadoes, damaging winds, and
large hail. This should exit to the east around 7PM with the
remainder of the night being quiet. We remain in a humid air mass
overnight, so lows will only be around 70 or so.

Hot and humid conditions are expected on Friday with temperatures
approaching 90 degrees. A cold front will move into the northwest
part of the area during the afternoon with a shift to northwest
winds and a drop in temperature expected. Although the air mass
ahead of the front will be highly unstable, a strong capping
inversion will make it very difficult to trigger any thunderstorms
along the front Friday afternoon and evening. Friday evening and
overnight, though, there may be a zone of shower and thunderstorm
activity along and behind the front as the surface front undercuts
the warm, moist air mass. Storms in this environment will be
elevated and primarily be a threat for hail and heavy rainfall.
Overall coverage should increase toward Saturday morning as a
shortwave trough tracks through the southwest flow aloft.

Kimble

.LONG TERM...  (Saturday through Next Thursday)
Issued at 207 PM CDT Thu May 19 2022

The front makes a slow push southeast through the area on
Saturday, with the southeast part of our forecast area remaining
in the warm and humid air, reaching 80+ degrees again. Further to
the north, though, clouds, rain, and cooler air will keep
temperatures in the 60s. It's possible that depending on the
slowness of the progression of the surface front and how quickly
the warm nose aloft erodes, we could see surface based
thunderstorms develop ahead of the front on Saturday in the
southern part of the area. If this occurs, they instability and
shear available will be supportive of strong to severe storms.
Again this threat would be pretty conditional on all the right
ingredients lining up. At any rate most of the area should see
rainfall on Saturday into Saturday night as the next wave moves
through and gives the front one final shove to the southeast.

For Sunday we will be entirely post frontal, and despite the
return of sunshine as the day goes on we will only warm into the
60s. Much drier air will also be in place, bringing a break from
the early season humidity.

Expect a gradual warm up Monday into Tuesday as high pressure
shifts east and a return flow brings warmer and more humid air
back into the area. The next trough sets up in the Plains on
Tuesday and will bring our next chance of rainfall. It's unclear
whether we'll get enough instability for strong to severe storms,
but it's always something to watch this time of year. Models
diverge in the long range on how to handle the trough in the
Plains. The GFS continues to show the trough cutting off over the
Southern Plains and bringing multiple days of showers and storms
to the region. Meanwhile most other models keep this trough
progressive and don't even really hint at a cut off scenario,
transitioning us to a dry northwest flow aloft rather quickly. The
GFS solution may be influenced by a good deal of convection
generated as the trough is digging into Texas Tuesday evening
which in turn leads to a deeper trough and a more likely cut off
scenario. Generally see this as less likely and have allowed the
NBM to drive the forecast in this time range.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 230 PM CDT Thu May 19 2022

Primary focus of the TAF is on timing of thunderstorm activity
this evening. Uncertainty exists as to how far north it will
develop and whether it will impact the St Louis area terminals. If
it does so, it is likely between 21 and 00Z. After this, we expect
light winds and VFR conditions overnight. Flow becomes mostly
southerly on Friday with VFR continuing.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 1:44 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
244 PM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
244 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected across southeast Missouri and southwest
Illinois this afternoon. Large hail, damaging winds, and tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return to the northern part of the area Friday
night, with this threat shifting slowly southward through the day
Saturday. The stronger storms could contain large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

Kimble

In the hours before

Local storm report, May 19, 2:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     CUBA                    38.06N 91.40W
05/19/2022  M54 MPH          CRAWFORD           MO   EMERGENCY MNGR

&&

JPG
Local storm report, May 19, 3:40 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     2 W UNION               38.45N 91.05W
05/19/2022                   FRANKLIN           MO   EMERGENCY MNGR

            POWER LINE DAMAGE NEAR HIGHWAY 50 AND
            HIGHWAY AJ. TIME ESTIMATED FROM RADAR.

&&

JPG
Local storm report, May 19, 3:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     1 SE BEAUFORT           38.41N 91.18W
05/19/2022                   FRANKLIN           MO   EMERGENCY MNGR

            POWER POLE AND TREE DAMAGE NEAR HIGHWAY 185
            IN BEAUFORT.

&&

JPG
Local storm report, May 19, 3:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     BELLEVIEW               37.68N 90.75W
05/19/2022  E40 MPH          IRON               MO   AMATEUR RADIO

&&

JPG
Local storm report, May 19, 3:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     3 WSW PARKWAY           38.32N 91.03W
05/19/2022                   FRANKLIN           MO   EMERGENCY MNGR

            TREE ONTO A HOUSE.

&&

JPG
Local storm report, May 19, 3:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     DESLOGE                 37.87N 90.51W
05/19/2022                   ST. FRANCOIS       MO   TRAINED SPOTTER

            HALF OF A TREE FELL. TREE WAS ABOUT 10
            INCHES IN DIAMETER.

&&

LSJ

The radar

The St Louis radar (KLSX), 86 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 19, 4:20 PM CST to 4:36 PM CST
Where
Randolph County, 0.32 mi WNW of Ruma to 0.99 mi N of Sparta
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.131, -90.006

Thunderstorm winds blew down several trees onto Illinois Route 155 in Ruma. Numerous tree limbs were blown down in Baldwin. In the Sparta and Eden areas, numerous trees, tree limbs and power lines were blown down. Several buildings in Sparta sustained minor damage from fallen trees and tree limbs.

Thunderstorm Wind, Randolph

When
May 19, 4:25 PM CST to 4:26 PM CST
Where
Randolph County, 1.06 mi WSW of Menard to 2.21 mi E of Menard
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
37.915, -89.848

Widespread wind damage across Chester. Numerous trees, tree limbs, power poles and power lines were blown down around town. Also, a couple of houses sustained damage from fallen trees. Several businesses were damaged as well.

Thunderstorm Wind, St. Clair

When
May 19, 4:28 PM CST to 4:30 PM CST
Where
St. Clair County, 2.43 mi ESE of Douglas to Freeburg
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.403, -89.931

Widespread wind damage around Freeburg. About 2 miles south southwest of Freeburg, a machine shed was mostly destroyed. On the west side of Freeburg, several homes sustained roof damage from fallen trees and tree limbs. Also, numerous power lines were blown down.

Thunderstorm Wind, St. Clair

When
May 19, 4:35 PM CST to 4:40 PM CST
Where
St. Clair County, 0.38 mi S of Belleville to 1.17 mi NE of Shiloh
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
38.515, -89.979

Thunderstorm winds blew off part of the roof of a church on East Main Street near intersection with Walnut Street. Also, numerous tree limbs were blown down around Belleville. A large tree was blown onto a house in Shiloh causing moderate roof damage.

Thunderstorm Wind, Madison

When
May 19, 4:40 PM CST
Where
Madison County, 0.52 mi WSW of Glen Carbon to Glen Carbon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
38.746, -89.989

Thunderstorm winds blew down numerous tree limbs around town.

Tornado, St. Clair

When
May 19, 4:44 PM CST to 4:45 PM CST
Where
St. Clair County, 0.97 mi N of Summerfield to 1.18 mi N of Summerfield
Rating
EF0
Path length
0.23 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.614, -89.751

A weak tornado touched down over a residence just east of Summerfield Street/St. Jacob Road, 1 mile north of Summerfield, IL. Trees suffered damage on the property before the tornado continued north-northeast through a small, open field. The tornado impacted a row of trees on the north edge of the field, entered another field and lifted approximately one minute after initially developing. Overall, the tornado was rated EF0 with a path length of 0.23 miles and a max path width of 50 yards. No deaths or injuries were reported.

Thunderstorm Wind, St. Clair

When
May 19, 4:44 PM CST to 4:45 PM CST
Where
St. Clair County, 0.73 mi WSW of Lebanon to 0.42 mi NNW of Lebanon
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.596, -89.812

Thunderstorm winds blew off part of the roof of a house into a tree approximately 100 yards away.

Thunderstorm Wind, St. Clair

When
May 19, 4:46 PM CST
Where
St. Clair County, 1.16 mi WSW of Mascoutah to 0.77 mi ENE of Mascoutah
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.492, -89.819

Thunderstorm winds blew down numerous tree limbs around town.

Thunderstorm Wind, Clinton

When
May 19, 4:52 PM CST
Where
Clinton County, 0.57 mi S of Albers to 0.5 mi ESE of Albers
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.542, -89.621

Thunderstorm winds blew down numerous large tree limbs around town.

Tornado, Clinton

When
May 19, 4:53 PM CST to 4:54 PM CST
Where
Clinton County, 7.5 mi SSW of Bartelso to 6.1 mi S of Bartelso
Rating
EF0
Path length
1.65 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.424, -89.500

A weak tornado touched down briefly 2.8 miles east-southeast of Okawville, Illinois, traveled 1.6 miles northeast and lifted 3.9 miles east-northeast of Okawville, Illinois. A few sheds and outbuildings suffered damage along the path of the tornado, including one shed that was completely destroyed. Maximum wind speed of the tornado was estimated at 85 mph at the site of the destroyed shed. Crop damage was also observed. Overall, the tornado was rated EF0 with a path length of 1.65 miles and a max path width of 50 yards. No deaths or injuries were reported.

Thunderstorm Wind, Washington

When
May 19, 4:55 PM CST to 5:00 PM CST
Where
Washington County, 1.52 mi WSW of Plum Hill to 0.66 mi W of Nashville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.362, -89.526

Thunderstorm winds uprooted a large tree in Addieville. In Nashville, numerous tree limbs were blown down around town, as well as several power lines. Also, a small shed was destroyed.

Thunderstorm Wind, Bond

When
May 19, 4:56 PM CST to 5:00 PM CST
Where
Bond County, 0.66 mi WSW of Pocahontas to 1.08 mi ESE of Stubblefield
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.826, -89.541

Thunderstorm winds blew down several trees, numerous tree limbs and several power lines.

Tornado, Clinton

When
May 19, 4:57 PM CST to 5:04 PM CST
Where
Clinton County, 2.04 mi SE of St Rose to 2.18 mi ENE of Jamestown
Rating
EF1
Path length
5.75 mi
Path width
250 yd
Continued into
Bond, Il (LSX)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.663, -89.519

A tornado with estimated maximum wind speeds of 110 mph impacted northern Clinton and southern Bond counties in Illinois. The tornado touched down around 5:57 PM 3.6 miles north of Breese (Clinton County), just west of Jamestown Road, about half a mile south of intersection with Tin Shanty Road. Three farms in this area sustained damage to a number of buildings, as well as one residence. The tornado continued to travel to the north northeast with additional damage to several more residences and outbuildings before crossing into southern Bond County, at the intersection of Keysport Road and Schrage Road. The tornado was rated EF1 in Clinton County with a path length of 5.75 miles and a max path width of 250 yards. No deaths or injuries were reported.

Thunderstorm Wind, Madison

When
May 19, 5:00 PM CST
Where
Madison County, 0.54 mi NNW of Highland
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
38.737, -89.675

Thunderstorm winds blew off some shingles from the roof of a house as well as several tree limbs.

Tornado, Bond

When
May 19, 5:04 PM CST to 5:16 PM CST
Where
Bond County, 2.86 mi SE of Baden Baden to 1.16 mi ESE of Greenville
Rating
EF1
Path length
10.9 mi
Path width
250 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.741, -89.482

The tornado crossed into southern Bond County at the intersection of Keysport Road and Schrage Road. It continued to travel to the north northeast. It caused roof damage to an outbuilding as well as snapping off a couple of large trees at a farm on Drake School Road, just west of intersection with Millersburg Road. It eventually crossed Interstate 70 just southwest of Exit 45 on the southeast side of Greenville. It lifted and dissipated along Illinois Route 127 just north of intersection with Bowman Industrial Drive. The tornado was rated EF1 in Bond County with a path length of 10.9 miles and a max path width of 250 yards. No deaths or injuries were reported. Overall, the tornado was rated EF1 with a path length of 16.65 miles and a max path width of 250 yards.

Thunderstorm Wind, Clinton

When
May 19, 5:14 PM CST
Where
Clinton County, 1.06 mi SW of Keyesport to 0.54 mi SSW of Keyesport
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
38.739, -89.284

Thunderstorm winds caused minor roof damage to several structures in town.

Thunderstorm Wind, Marion

When
May 19, 5:35 PM CST to 5:40 PM CST
Where
Marion County, 1.24 mi E of Texas Corner to 0.65 mi ENE of Salem
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
38.621, -88.977

Thunderstorm winds blew down numerous tree limbs around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028066, 1028060, 1028086, 1028123, 1028126, 1024267, 1028132, 1028140, 1028149, 1024268, 1028156, 1028157, 1024271, 1028160, 1024276, 1028167, 1028169.